Editorial Note: Sven Ternov, a doctor working in Sweden, recently wrote this article which appeared in DagensMedicin in January 2013. He has translated it for RxISK stories. Several other doctors have written about their difficulties in withdrawing from antidepressants – mostly men which is interesting.
Posts to RxISK on the topic of Withdrawal, Antidepressant Withdrawal: V’s story and Monica’s Story have led to the greatest number of comments and helpful input from readers. This has led us to begin to design a Withdrawal Zone to complement RxISK’s Hair, Skin, Sex, Violence and Suicide Zones.
Warning SSRI withdrawal just as bad as benzodiazepine withdrawal?
After suffering from endogenous depression, I was prescribed venlafaxine for several years. For various reasons it seemed a good idea to try and stop the medication. With great care (or at least so I thought) I attempted to phase out the drug over a period of a month and at first, I seemed to have done so successfully.
Hit from behind
However, barely a week had passed since the last of the metabolite had left my system when I was subjected to withdrawal symptoms at a frightening level. Firstly, I experienced a feeling of what can only be described as electrical bangs in the head (this is a typical abstinence symptom of SSRIs, often called “head bangs”). It is a very unpleasant sensation in the head as if the brain refused to follow each time I turned my head.
I was also subjected to tinnitus-like hearing hallucinations followed by a monumental fatigue almost at the level of narcolepsy. Amongst other things this fatigue impaired my ability to drive. I was aware that due to my driving, the car would weave erratically between the centre line of the road and the side line. I came to the conclusion that the reason for this was most likely due to multiple episodes of micro sleep. As a result, I almost completely quit driving for several weeks. However, when I did drive I had no other option than to sleep in the back seat for a period of five minutes after every 20 minutes at the wheel in order to maintain a relative degree of safety.
Wikipedia 1 drug information leaflets 0
These “discontinuation symptoms” appeared quite unexpectedly. Although it was no easy task finding information on SSRI/SNRI abstinence symptoms, I did some research on the internet. Wikipedia had an excellent article on SSRI withdrawal syndrome, which was totally new for me. The article mentioned the “head bangs”, the fatigue and many other unpleasant side effects including different kinds of sexual dysfunction, which can persist for a very long time after discontinuation of the drug.
Close reading of the FASS (the Swedish pharmacopeia) showed that these symptoms are actually mentioned in a small subparagraph under the heading “discontinuation symptoms”, inserted amongst a huge amount of text under the main heading “Warnings and caution”. The description of the symptoms is very vague compared with Wikipedia. No mention is made of “Head bangs”whatsoever.
Notes on another scandal
This leads me to two considerations. One is that it is scandalous that we as prescribers of these drugs are so poorly informed about SSRI/SNRI withdrawal/abstinence symptoms. The patients often ask whether they can become addicted to these drugs and we reply without any suspicion “No its not possible”.
What we should be informing our patients about is the possibility of being subjected to a large amount of problems the day it is decided they should stop taking this particular kind of medication. Dependency can occur rather quickly, judging from the scatterings of information on various internet sites, including blogs. It can be as quick as 2-3 months – some drugs are worse than others.
When should you take the risk?
The other consideration is that we far too hastily prescribe SSRI/SNRI for various discomforts in life. The indication is (or at least was) endogenous depression. Unfortunately, the pharmaceutical industry has succeeded in expanding the list of disorders for which the SSRI might be prescribed, including compulsive disorder, panic syndrome with or without agoraphobia, Social phobia, Generalised anxiety disorder, Posttraumatic stress syndrome.
In my opinion it is totally irresponsible to expose patients to the side effects of these drugs just because they have “run against a brick wall” or other similar kind of exhaustion disorder. It is not, and never has been, an approved indication for prescribing this kind of medication.
SSRIs as bad as or worse than benzodiazepines
A literature search in the PubMed database on SSRI and SNRI withdrawal resulted in seven hits only. Of these, the only relevant article was by Götsche and Nielsen (from the Nordic Cochrane Centre in Copenhagen).
Nielsen and Götsche are of the opinion that a patient is subjected to the same type of addiction from SSRI as for benzodiazepines. However, the classification of dependence in DSM-III was changed in 1987 shortly before SSRIs were introduced so that the SSRIs escaped the “addiction stamp” (which would have severely affected sales).
They conclude: “withdrawal reactions to selective serotonin re-uptake inhibitors appear to be similar to those for benzodiazepines; referring to these reactions as part of a dependence syndrome in the case of benzodiazepines, but not selective serotonin re-uptake inhibitors, does not seem rational.”
Business as usual cannot be let go on
I suggest that our prescriptions of SSRI/SNRIs are recalibrated. Before prescribing, we should not neglect to inform the patients about the risks of severe abstinence, and,as the risk for abstinence appears to increase with the length of the treatment, to keep the treatment period as short as possible.
Finally, I sincerely suggest that the text in the pharmacopeia for SSRI/SNRIs is clarified in accordance with what has been written above and that the text includes a distinct warning.
DH was a guest speaker at a Danish Universities Antidepressant Group meeting in November 2012, organized by Per Bech. At this Peter Götsche presented Margrethe Nielsen’s work referred to above – showing that SSRI dependence and withdrawal is as common and as bad as benzodiazepine dependence. There were about one hundred psychiatrists in the audience.
There was uproar. The older psychiatrists in particular were angrily opposed to the idea that SSRIs could cause withdrawal problems and keen to tell Peter that he simply had no idea how horrific benzodiazepine withdrawal was. Götsche’s problem is that he is not a psychiatrist.
I am a psychiatrist and SSRI dependence appears more severe and at least as common as benzodiazepine dependence to me. Lots of patients who have been through both tell me its worse than opiate withdrawal. But it shouldn’t be a matter of personal opinion.
On RxISK we have a teminator algorithm for symptoms and difficulties that emerge on stopping treatment (SoS – symptoms on stopping). There are simple ways to distinguish between dependence and withdrawal and other problems. These give rise to an objective RxISK score. In the face of a high score, your doctor would be remiss not to take the possibility of dependence and withdrawal seriously.
In order to make it easier for you to generate a RxISK report and score, we will open up a formal withdrawal zone soon. Any drug can cause withdrawal problems that may be lethal, including a range of gut drugs, antihypertensives, and others. There are new drugs like the MABs and biphosphonate drugs which will almost certainly cause withdrawal problems and we would invite anyone taking these drugs or doctors looking after them to give us reports of symptoms on stopping, for how long they last, and what if anything helps alleviate the problem.
We would in particular like you to generate RxISK reports, take them to your doctor and feed back just how they respond. When doctors like Sven Ternov here agree that a problem is real it has a big effect on other doctors.
Make your voice heard!